MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO, STERILE GAMMA3® Ø4,2X360 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL, AO, STERILE GAMMA3® Ø4,2X360 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1320-3642S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
It was reported that a drill bit broke during surgery.It would have been more hazardous to attempt to retrieve the remaining drill bit from the patient's bone so it was decided to be left in.
 
Additional Manufacturer Narrative
The reported event could be confirmed from the pictures provided and matches the alleged failure mode.A device inspection was not possible since the affected device was not returned but pictures were provided which confirms the alleged event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.More detailed information about the complaint event as well as the affected device must be available in order to determine the type of breakage and exact root cause of the complaint event.If device is returned or any further information is provided, the investigation report will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the corrections to d9/h3, h6 method, h6 results and h6 conclusion codes.The reported event could be confirmed since the device was returned for evaluation and matches the alleged failure mode.A device inspection revealed the following: the received drill was found to be broken from slightly above the point from where the cutting edge starts.With the available portion of the cutting edges, it could be observed that they were blunt and slightly deformed.Overall, the fracture surface shows characteristics of a brittle fracture evident by appearance of a rather smooth surface overall with few areas breaking in an uneven manner, most likely due to excessive bending load.The edges were plastically deformed indicating towards application of excessive rotational forces as well.Some thread like structures were also observed on the fracture surface which most likely have arrived from the cleaning tissues, along with observation of yellow spots which probably are dried cleaning residue.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the above investigation, the root cause of the issue is attributed to a user related issue.The nature of breakage (brittle) indicates towards application of a combination of high bending and torsional load.If any further information is provided, the investigation report will be reassessed.

Brand Name
DRILL, AO, STERILE GAMMA3® Ø4,2X360 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16972651
Report Number0009610622-2023-00163
Device Sequence Number2543445
Product Code LXH
UDI-Device Identifier07613154490875
UDI-Public07613154490875
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1320-3642S
Device Catalogue Number13203642S
Device Lot NumberKU149392
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/02/2023
Supplement Date Received by Manufacturer07/20/2023
12/14/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date08/15/2023
01/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown